Florida, 2023

Hail and Damaging Winds in Florida, June 13, 2023

June 13, 2023 · NWS JAX · 10 events in 4 counties and zones

A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 3:43 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 13, 3:43 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
443 PM EDT Tue Jun 13 2023

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM...
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.NEAR TERM...
Issued at 441 PM EDT Tue Jun 13 2023

A lingering frontal boundary spanning from the southern plains to
the southeast states will be the catalyst for numerous developing
thunderstorms across the area during the late afternoon to
evening. There is potential for severe storms for locations from
I-10 northward into southeast Georgia, with the main hazards being
large hail (up to golfball size), local heavy rainfall, and
damaging winds. Moisture moving in from the Gulf will increase
thunderstorms potential for intense rainfall rates, with scattered
flash flooding possible in southeast Georgia.

Temperatures have already hit the mid 90s at some Jacksonville
locations, with heat indices reaching above the century mark as
well. By tonight, Temperature Lows will be in the 70 to 75 degree
range.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 441 PM EDT Tue Jun 13 2023

Portions of western SE GA will be under an Enhanced
risk for severe thunderstorms. In addition to severe weather potential,
very hot temperatures are expected, with heat indices reaching
above 100 degrees across NE FL, even beachside. Low temperatures
will likely not fall below 70 degrees, and storms will linger
overnight on Wednesday and Thursday.

Wednesday...Steep mid-level lapse rates, strong westerlies, and
ample moisture from the Gulf will result in severe thunderstorm
potential across the area, with the higher risk being along the
I-10 corridor and northward into SE GA. Main hazards will be
damaging wind gusts and large hail.

With a marginal risk of severe thunderstorms, scattered
thunderstorms will be possible over northeast Florida, with the
prevailing westerly steering flow keeping the Atlantic sea breeze
pinned to the east coast.

Highs will primarily be in the low to mid 90s across the area
with the western most counties staying in the upper 80s. Overnight
lows will remain in the low/mid 70s.

Thursday...A few shortwaves will pass through the main flow
over the region Wednesday night into Thursday aiding in the
continuation of to widespread storms. Storms will move over the
area during the early predawn hours into sunrise over SE GA and
progressing southeast into NE FL near the I-10 corridor. Storms
will continue throughout the morning and into the afternoon hours.

Highs will primarily be in the low to mid 90s from NE FL and as
far north as the Brantley and Glynn counties in SE Georgia. The
more northern SE GA counties will remain in the upper 80s.
Overnight lows will remain in the low/mid 70s for NE FL, with SE
GA areas remaining in the upper 60s.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 441 PM EDT Tue Jun 13 2023

A typical summertime period is expected, with diurnal convection
developing each afternoon along sea breeze boundaries.
West/southwest steering flow will continue through early next
week, helping keep the east coast sea breeze pinned to the
Atlantic coast. A similar pattern is forecasted each day through
the weekend, with the highest PoPs being south of Waycross. Near
or just above normal temperatures will persist, with heat indices
rising above 100 degrees each day. With the east coast sea breeze
having a hard time strengthening and moving far inland,
temperatures beach-side will likely be able reach near 90 degrees
each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 113 PM EDT Tue Jun 13 2023

No change to forecast rational with a quasi-stationary front near
the FL-GA State Line becoming the focusing mechanism for a quick
round of convection later this afternoon and this evening. The
convection may hang on a bit longer over southeastern Georgia and
thus have a PROB30 group in for possible storms at KSSI
overnight. Otherwise just some light mist/fog in the pre-dawn
hours.

&&

.MARINE...
Issued at 441 PM EDT Tue Jun 13 2023

The region will be between high pressure to the south southeast, and
a frontal zone over the southeastern US today and through the rest
of the week into the weekend. The boundary will waver a bit north
and south during the week, but the overall pattern will persist.

The overall weather pattern for this period will be daily rounds
of showers and thunderstorms. The prevailing west southwest winds
will continue, afternoon sea breezes and evening wind surges are
possible outside of thunderstorm activity.

Rip Currents: Low risk of rip currents for today and Wednesday for
area beaches in SE GA and NE FL

&&

.FIRE WEATHER...
Issued at 441 PM EDT Tue Jun 13 2023

The region will be between high pressure to the south southeast, and
a frontal zone over the southeastern US today and through the rest
of the week into the weekend. The boundary will waver a bit north
and south during the week, but the overall pattern will persist.

The overall weather pattern for this period will be daily rounds
of showers and thunderstorms. The prevailing west southwest winds
will continue, afternoon sea breezes and evening wind surges are
possible outside of thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  71  87 /  70  80  70  80
SSI  75  90  74  91 /  60  60  50  70
JAX  72  93  74  94 /  20  50  40  70
SGJ  73  93  74  93 /  10  50  30  70
GNV  73  91  73  93 /  10  40  30  70
OCF  74  92  74  93 /  10  30  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 13, 5:07 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
607 PM EDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     2 SSW Douglas           31.48N 82.87W
06/13/2023  M56 MPH          Coffee             GA   AWOS

            AWOS station KDQH Douglas Muni.

&&

DRD
Special weather statement, Jun 13, 5:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT Tue Jun 13 2023

FLZ023-030-031-033-125-132-133-232-325-425-132245-
Eastern Clay FL-Coastal St. Johns FL-Baker FL-Western Clay FL-
Union FL-Western Duval FL-South Central Duval FL-Bradford FL-
Coastal Duval FL-Inland St. Johns FL-
613 PM EDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of northeastern
Bradford, northern St. Johns, southern Baker, northeastern Union,
northern Clay and southern Duval Counties through 645 PM EDT...

At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mandarin to near Middleburg to near Sanderson.
Movement was southeast at 15 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orange Park, Green Cove Springs, Raiford, Mandarin, Fruit Cove,
Middleburg, World Golf Village, Nocatee, Oakleaf Plantation and Cecil
Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida.

&&

LAT...LON 2996 8178 3006 8226 3028 8246 3020 8139
      2996 8125
TIME...MOT...LOC 2213Z 296DEG 15KT 3018 8163 3010 8188 3019 8227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jun 13, 5:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
616 PM EDT Tue Jun 13 2023

FLZ125-133-132245-
Coastal St. Johns FL-Coastal Duval FL-
616 PM EDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northern St. Johns
and northeastern Duval Counties through 645 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Caroline, or near Arlington, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Atlantic Beach, Neptune Beach,
Palm Valley, Sawgrass, Mayport, Talbot Island, Craig Field and San
Pablo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 3015 8133 3019 8150 3050 8154 3051 8139
      3025 8135 3021 8133
TIME...MOT...LOC 2216Z 289DEG 14KT 3038 8152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Local storm report, Jun 13, 5:21 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
621 PM EDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Gst     2 WSW Alma              31.53N 82.50W
06/13/2023  M43 MPH          Bacon              GA   ASOS

            ASOS station KAMG Alma.

&&

DRD
Special weather statement, Jun 13, 5:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
622 PM EDT Tue Jun 13 2023

GAZ134>136-151>153-250-132300-
Pierce GA-Bacon GA-Appling GA-Inland Glynn GA-Brantley GA-Wayne GA-
Northern Ware GA-
622 PM EDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of northwestern Glynn,
Pierce, northeastern Brantley, northern Ware, southeastern Bacon,
Wayne and eastern Appling Counties through 700 PM EDT...

At 622 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Plant Hatch to 7 miles
northwest of Screven to Blackshear. Movement was southeast at 55 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jesup, Blackshear, Nahunta, Patterson, Surrency, Gardi, Screven,
Odum, Offerman and Raybon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3190 8219 3191 8213 3189 8212 3189 8211
      3186 8212 3182 8202 3179 8199 3179 8196
      3167 8185 3165 8181 3166 8181 3158 8170
      3156 8170 3154 8167 3147 8161 3143 8161
      3115 8183 3128 8241 3193 8227
TIME...MOT...LOC 2222Z 295DEG 46KT 3197 8222 3157 8210 3131 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Local storm report, Jun 13, 5:28 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
628 PM EDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     2 W Deenwood            31.25N 82.40W
06/13/2023  M51 MPH          Ware               GA   AWOS

            AWOS station KAYS Waycross Ware Co.

&&

DRD

The radar

The Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Duval

When
June 13, 5:30 PM EST
Where
Duval County, 1.19 mi E of Maxville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
30.200, -82.000

Nickel to dime size hail was reported in Maxville. The time of the event was based on radar.

Thunderstorm Wind, St. Johns

When
June 13, 6:10 PM EST
Where
St. Johns County, 1.38 mi ENE of Picolata
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.930, -81.580

A tree was blown down on Bass Haven Lane near County Road 13. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
June 13, 6:35 PM EST
Where
St. Johns County, 0.69 mi N of Moultrie Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.890, -81.330

A tree was blown down near the intersection of Francis St and Evergreen Ave. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
June 13, 6:40 PM EST
Where
Nassau County, 1.5 mi SSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.680, -81.740

A power line was blown down across Amos White Road west of Interstate 95.

Thunderstorm Wind, Nassau

When
June 13, 6:40 PM EST
Where
Nassau County, 1.5 mi SSW of Lessie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -81.780

A power line was blown down across County Road 108.

Thunderstorm Wind, Baker

When
June 13, 6:44 PM EST
Where
Baker County, 3.63 mi NE of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.460, -82.230

A tree was blown down across Frederick Raulerson Road off of County Road 127 in northern Baker County near Taylor FL.

Thunderstorm Wind, Nassau

When
June 13, 6:56 PM EST
Where
Nassau County, 0.91 mi NW of Oneil
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.630, -81.530

A power line was blown down at Blackrock Road in Yulee north of County Road 200.

Thunderstorm Wind, Nassau

When
June 13, 7:00 PM EST
Where
Nassau County, 0.69 mi N of Oneil
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.630, -81.520

A power line was blown down at Barnwell Road north of County Road 200.

Thunderstorm Wind, Nassau

When
June 13, 7:00 PM EST
Where
Nassau County, 0.59 mi W of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.570, -81.830

Trees were blown down near Highway 301 and River Road. Power was out in the area.

Thunderstorm Wind, Baker

When
June 13, 7:06 PM EST
Where
Baker County, 4.2 mi NW of Glen St Mary
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.330, -82.210

A couple of trees and power lines were blown down across Cedar Creek Farm Road. A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099230, 1099239, 1099238, 1099234, 1099236, 1099231, 1099233, 1099235, 1099240, 1099232.